Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 101, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 26, 2014, 2:59 PM EDT for Clinton County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2014, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 26, 2014, 3:24 PM EDT
- In force
- 25 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KGRR 261859
SVRGRR
MIC037-261945-
/O.NEW.KGRR.SV.W.0101.140826T1859Z-140826T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 PM EDT TUE AUG 26 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 345 PM EDT
* AT 258 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PORTLAND...
AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ST. JOHNS... DEWITT...
SLEEPY HOLLOW STATE PARK... RILEY...
WACOUSTA... BATH... OVID...
EAGLE... WESTPHALIA... MERLE BEACH...
SHEPARDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4277 8437 4277 8484 4296 8483 4304 8436
4278 8436
TIME...MOT...LOC 1900Z 260DEG 44KT 4286 8484
HAIL...<.75IN
WIND...60MPH
$$
TJT1 follow-up statement
370
WWUS53 KGRR 261924
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT TUE AUG 26 2014
MIC037-261933-
/O.CAN.KGRR.SV.W.0101.000000T0000Z-140826T1945Z/
CLINTON MI-
324 PM EDT TUE AUG 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS NEAR 50 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING REMAIN POSSIBLE OVER SOUTHERN CLINTON COUNTY BEFORE 4 PM
EDT.
LAT...LON 4277 8437 4277 8484 4296 8483 4304 8436
4278 8436
TIME...MOT...LOC 1923Z 260DEG 44KT 4291 8446
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:35 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 26, 1:35 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 PM EDT TUE AUG 26 2014 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 325 AM EDT TUE AUG 26 2014 WARM AND HUMID CONDITIONS WILL CONTINUE TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL COME LATE THIS MORNING AND AFTERNOON NEAR TO SOUTHEAST OF A LINE FROM HOLLAND TO LANSING. A COOLER AND DRIER AIRMASS WILL MOVE IN TONIGHT THROUGH THURSDAY. HOWEVER IT WILL TURN WARMER AND MORE HUMID VERY LATE IN THE WEEK INTO NEXT WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .UPDATE... ISSUED AT 1054 AM EDT TUE AUG 26 2014 BUMPED UP POPS AND QPF ACROSS THE SOUTHERN ZONES AS CLUSTER OF SHOWERS AND THUNDERSTORMS NOW ACROSS NORTHERN ILLINOIS AND SOUTHERN LAKE MICHIGAN IS EXPECTED TO CONTINUE EAST AND MOVE ACROSS AREAS SOUTH OF I-96 NEXT FEW HOURS. SIMILAR TO YESTERDAY THE SEVERE THREAT IS LIMITED BY LACK OF DEEP LAYER SHEAR BUT INSTABILITY WILL BE ENOUGH TO KEEP THE THREAT FOR STRONG UPDRAFTS/DOWNDRAFTS AND SOME SMALL HAIL. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 325 AM EDT TUE AUG 26 2014 PRIMARY SHORT TERM FORECAST CONCERNS INVOLVE DETERMINING CONVECTIVE POTENTIAL TODAY. THE COLD FRONT WILL MOVE THROUGH OUR FCST AREA FROM NW TO SE THIS MORNING AND AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE FRONT MAINLY THIS AFTERNOON. GIVEN THE FRONTAL TIMING THE BEST CHANCE FOR SCATTERED SHOWERS AND STORMS WILL COME LATE THIS MORNING AND AFTERNOON OVER OUR SE FCST AREA NEAR TO MAINLY JUST SE OF KGRR OVER TOWARD LAN... BTL... AND JXN. THIS IS WHERE THERE IS POTENTIAL FOR SB CAPE VALUES TO REACH 2500-3000 J/KG BY EARLY AFTERNOON AS SUGGESTED BY 00Z NAM/GFS GUIDANCE. THE SEVERE WX THREAT TODAY IS FAIRLY LOW IN SPITE OF THE POTENTIALLY MODERATE TO STRONG INSTABILITY MAINLY BECAUSE OF WEAK DEEP LAYER SHEAR AND LACK OF STRONGER FORCING FROM THE FRONT. EVEN SO CANNOT RULE OUT ISOLATE SEVERE STORMS OVER OUR SE FCST AREA THIS AFTERNOON GIVEN POTENTIAL FOR STRONG INSTABILITY JUST AHEAD OF THE FRONT. A COOLER AND DRIER AIRMASS WILL ADVECT IN BEHIND THE FRONT TONIGHT THROUGH MIDWEEK. HAVE TRENDED THE FORECAST DRY FOR TONIGHT AFTER FROPA WITH DRY WX ANTICIPATED WEDNESDAY THROUGH THURSDAY AS A HIGH PRESSURE RIDGE BUILDS IN. PCPN TIED TO THE NEXT SYSTEM APPROACHING FROM THE WEST SHOULD HOLD OFF UNTIL THURSDAY NIGHT. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 325 AM EDT TUE AUG 26 2014 OVERALL MODEL CONTINUITY IS FAIRLY GOOD TONIGHT BETWEEN THE GFS AND THE ECMWF. THERE IS SOME DIVERGENCE IS SOLUTIONS OUT ON SUNDAY AND MONDAY THOUGH. HAVE OPTED TO CONTINUE TO FOLLOW THE ECMWF HAS IT HAS HAD MUCH BETTER RUN TO RUN CONSISTENCY LATELY. ALSO THE GFS HAS BEEN CONVERGING TOWARDS ITS SOLUTIONS. FORECAST CONFIDENCE IS ONLY MEDIUM THOUGH GIVEN THE DISPARITY BETWEEN THE MODELS. THE LONG TERM STILL LOOKS LIKE A WET PERIOD AS A SURFACE BOUNDARY WILL BE OSCILLATING THROUGH THE AREA ALMOST THE ENTIRE TIME. A WARM FRONT SURGES NORTH THURSDAY NIGHT INTO FRIDAY...WITH THE ASSOCIATED COOL FRONT STALLING OUT OVER THE AREA SATURDAY INTO SUNDAY. THE ECMWF THEN PIVOTS A LOW THROUGH THE SOUTHERN GREAT LAKES INTO MONDAY. HAVE MAINLY CHANCE POPS RIGHT THROUGH THE LONG TERM PERIOD FOR SHOWERS AND STORMS. HEAVY RAINS ARE A DEFINITE POTENTIAL GIVEN THE REPEATED ROUNDS OF CONVECTION. WPC QPF FOR THE LONG TERM IS ON THE ORDER OF 1 TO 2 INCHES. TEMPERATURES THROUGH THE PERIOD SHOULD BE SEASONABLE...IN THE UPPER 70S TO NEAR 80 ON MOST DAYS FOR HIGHS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 133 PM EDT TUE AUG 26 2014 AN AREA OF SHOWERS AND THUNDERSTORMS IS MOVING EAST ACROSS SOUTHERN LOWER MICHIGAN. THESE STORMS WILL MOVE ACROSS THE TAF SITES THROUGH 20Z...AFTER WHICH CONDITIONS SHOULD RETURN TO VFR. CIGS/VSBYS WILL FALL TO IFR/MVFR DURING STORMS. && .MARINE... ISSUED AT 325 AM EDT TUE AUG 26 2014 WINDS AND WAVES WILL BE RELATIVELY LIGHT TODAY THROUGH MIDWEEK. HOWEVER PATCHY FOG WILL POSE A HAZARD TO MARINERS TODAY BEFORE A DRIER AIRMASS MOVES IN TONIGHT THROUGH MIDWEEK. && .HYDROLOGY... ISSUED AT 1101 PM EDT MON AUG 25 2014 A FEW THUNDERSTORMS COULD REDEVELOP OVERNIGHT...AND THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY PRIMARILY EAST OF US-131. THESE STORMS WILL REMAIN ISOLATED TO SCATTERED IN NATURE AND WIDESPREAD HYDRO IMPACTS ARE NOT EXPECTED. STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. DRIER AIR MOVES IN LATE TUESDAY INTO WEDNESDAY. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && UPDATE...OSTUNO SYNOPSIS...LAURENS SHORT TERM...LAURENS LONG TERM...DUKE AVIATION...93 HYDROLOGY...EBW MARINE...LAURENS
Hazardous weather outlook, Aug 26, 6:07 AM EDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 607 AM EDT TUE AUG 26 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-271015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 607 AM EDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY GENERALLY SOUTHEAST OF A MUSKEGON TO MT. PLEASANT LINE. SOME OF THE STORMS MAY BECOME STRONG WITH WIND GUSTS IN EXCESS OF 50 MPH AND HAIL TO NEAR THREE QUARTERS OF AN INCH IN DIAMETER. LOCALLY HEAVY RAINS ARE ALSO A THREAT TODAY. STORMS WILL BE POSSIBLE FROM BEFORE DAYBREAK THROUGH ABOUT 800 PM. PATCHY DENSE FOG WILL BE POSSIBLE THIS MORNING THROUGH ABOUT 900 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-271015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 607 AM EDT TUE AUG 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ESPECIALLY FOR AREAS SOUTH OF MUSKEGON. STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 35 KNOTS ALONG WITH HAIL AREAS OF FOG WILL BE POSSIBLE TODAY OUT ON THE LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
In the hours before
Local storm report, Aug 26, 2:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
228 PM EDT TUE AUG 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 2 SW CASCADE 42.88N 85.52W
08/26/2014 M43 MPH KENT MI ASOS
REPORTED AT GERALD R. FORD INTERNATIONAL
AIRPORT
&&
REPORTED AT GERALD R. FORD INTERNATIONAL AIRPORTSpecial weather statement, Aug 26, 2:30 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT TUE AUG 26 2014
MIZ058-059-065>067-073-074-262030-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-
230 PM EDT TUE AUG 26 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRAND RAPIDS TO
HASTINGS TO KALAMAZOO...MOVING EAST AT 30 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS. BRIEF NUISANCE FLOODING WILL ALSO BE POSSIBLE WITH THE
HEAVIER DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
IONIA... CHARLOTTE... LANSING...
JACKSON... ST. JOHNS... SARANAC...
BELLEVUE... TEKONSHA... BELDING...
MARSHALL... PORTLAND... GRAND LEDGE...
ALBION... SPRINGPORT... CONCORD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4242 8530 4243 8507 4277 8507 4277 8531
4312 8531 4312 8437 4278 8436 4277 8416
4207 8414 4207 8529
TIME...MOT...LOC 1827Z 267DEG 28KT 4308 8549 4276 8520
4242 8520
TJTLocal storm report, Aug 26, 2:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT TUE AUG 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HEAVY RAIN 1 SE JENISON 42.90N 85.81W
08/26/2014 M1.10 INCH OTTAWA MI TRAINED SPOTTER
TOTAL OVER LAST HOUR.
&&Local storm report, Aug 26, 2:35 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
235 PM EDT TUE AUG 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM FLOOD 4 E GRAND VALLEY 42.97N 85.79W
08/26/2014 OTTAWA MI TRAINED SPOTTER
SOME MINOR STREET FLOODING AT 1ST ST NEAR
LAKE MICHIGAN DRIVE. ESTIMATED TO BE SEVERAL
INCHES DEEP.
&&Local storm report, Aug 26, 2:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
254 PM EDT TUE AUG 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HEAVY RAIN BYRON CENTER 42.81N 85.72W
08/26/2014 M0.90 INCH KENT MI PUBLIC
FELL IN 30 MINUTES.
&&Local storm report, Aug 26, 2:55 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT TUE AUG 26 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 1 SSW CASCADE 42.90N 85.51W
08/26/2014 M0.75 INCH KENT MI TRAINED SPOTTER
FELL IN 30 MINUTES.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:43 PM EDT | Special Marine Warning | GRR | 92 min | |
| Aug 26, 12:46 PM EDT | Special Weather Statement | GRR | Allegan | 59 min |
| Aug 26, 1:32 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 88 min |
| Aug 26, 1:38 PM EDT | Special Weather Statement | GRR | Kent, Ottawa | 82 min |
| Aug 26, 2:30 PM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Ingham, Ionia, Jackson | 2 hr |
| Aug 26, 2:36 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 44 min |
| Aug 26, 2:44 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 48 min |
| Aug 26, 3:09 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 62 min |
| Aug 26, 3:28 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.